Skip to content
My WebMD Sign In, Sign Up

Substance Abuse and Addiction Health Center

Font Size

Warning Signs of Inhalant Abuse

Inhalant Abuse Can Be Deadly, Even the First Time, Doctors Warn
By
WebMD Health News
Reviewed by Louise Chang, MD

May 7, 2007 -- Parents and pediatricians should learn the warning signs of inhalant abuse, the potentially deadly inhalation of household products to get high.

Here are facts on inhalant abuse, published in the May edition of Pediatrics:

  • About 11% of U.S. 12th-grade students have tried inhalant abuse.
  • Inhalant abuse peaks in teens aged 14-15.
  • Inhalant abuse may begin when kids are as young as 5-6 years old.
  • Inhalant abuse can be fatal, even the first time.
  • Inhalant abuse may damage the nervous system, hamper mental skills such as memory and attention, harm the lungs, and cause irregular heartbeats.

"Inhalant abuse may not readily come to the attention of others, including pediatricians, because signs and symptoms of use are often subtle," write Janet Williams, MD, and colleagues.

Williams serves on the American Academy of Pediatrics' Committee on Substance Abuse. She and her colleagues describe possible warning signs of inhalant abuse.

"Abuse of inhalants should be suspected when a cache of a potential inhalant is discovered or when products with abuse potential are found stored in unusual locations, such as cans of gasoline or spray paint under a youth's bed," write the doctors.

Changes in behavior, worsening grades, poor hygiene, weight loss, fatigue, confusion, poor concentration, depression, irritability, hostility, or paranoia may also accompany inhalant abuse, note Williams and colleagues. However, those traits aren't necessarily due to inhalant abuse.

Pediatricians should watch for inhalant abuse in their patients; researchers should work to identify the most effective treatments for kids and teens who abuse inhalants, Williams' team writes.

Today on WebMD

pills pouring from prescription bottle
Video
Hangover Myths Slideshow
Slideshow
 
Woman experiencing withdrawal symptoms
Article
prescription medication
Article
 
Hands reaching for medicine
Article
overturned shot glass
Article
 
assortment of medication
Article
How to Avoid Social Drinking
Article